Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Character degree sets that do not bound the class of a $p$-group

Authors: I. M. Isaacs and M. C. Slattery
Journal: Proc. Amer. Math. Soc. 130 (2002), 2553-2558
MSC (2000): Primary 20C15
Published electronically: February 4, 2002
MathSciNet review: 1900861
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose that we are given a set $\mathcal{S}$ of powers of a prime $p$ and that $1 \in \mathcal{S}$. A technique is presented that enables the construction of a $p$-group of specified nilpotence class $n$ such that its set of irreducible character degrees is exactly $\mathcal{S}$. If $\vert\mathcal{S}\vert \ge 2$, then this can be done for $2 \le n \le p$ and if $p \in \mathcal{S}$, then the only requirement is $2 \le n$.

References [Enhancements On Off] (What's this?)

  • [1] I. M. Isaacs and D. S. Passman, A characterization of groups in terms of the degrees of their characters. II. Pacific J. Math. 24 (1968) 467-510. MR 39:7001
  • [2] I. M. Isaacs, Sets of $p$-powers as irreducible character degrees. Proc. Amer. Math. Soc. 96 (1986) 551-552. MR 87d:20013
  • [3] I. M. Isaacs, Character Theory of Finite Groups, Dover, New York, 1994. MR 57:417
  • [4] I. M. Isaacs, Characters of groups associated with finite algebras. J. Algebra 177 (1995) 708-730. MR 96k:20011
  • [5] I. M. Isaacs and A. Moretó, Character degrees and the nilpotence class of a $p$-group, J. of Algebra 238 (2001) 827-842. CMP 2001:11
  • [6] M. C. Slattery, Character degrees and nilpotence class in $p$-groups, J. of Austral. Math. Soc. (Series A) 57 (1994) 76-80. MR 95d:20013

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20C15

Retrieve articles in all journals with MSC (2000): 20C15

Additional Information

I. M. Isaacs
Affiliation: Department of Mathematics, University of Wisconsin, 480 Lincoln Drive, Madison, Wisconsin 53706

M. C. Slattery
Affiliation: Department of Mathematics, Statistics and Computer Science, Marquette University, P.O. Box 1881, Milwaukee, Wisconsin 53201

Received by editor(s): February 23, 2001
Received by editor(s) in revised form: April 16, 2001
Published electronically: February 4, 2002
Additional Notes: The research of the first author was partially supported by the U. S. National Security Agency.
Communicated by: Stephen D. Smith
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society